Maine, 2015Flood in Maine, April 15 to 18, 2015
April 15 to 18, 2015 · NWS CAR · 1 event in 1 county or zone
An ice jam developed on the Aroostook River between Caribou and Fort Fairfield during the late afternoon of the 15th causing flooding. causing the road to be closed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam developed on the Aroostook River between Caribou and Fort Fairfield during the late afternoon of the 15th causing flooding. The ice jam flooded portions of Grimes Mill Road...between Caribou and Fort Fairfield...causing the road to be closed. The ice jam slowly moved downriver through the 16th and 17th into the morning of the 18th. Flooding closed Riverside Avenue...in Fort Fairfield...during the evening of the 16th. The bridge crossing the Aroostook River near Fort Fairfield was also closed on several occasions due to elevated river levels. The ice jam then moved east of the region during the morning of the 18th allowing river levels to begin falling.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 15, 2:57 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 15, 2:57 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
357 PM EDT WED APR 15 2015
.SYNOPSIS...
HIGH PRESSURE WILL MOVE OVER THE AREA LATE WEDNESDAY NIGHT. A WEAK
COLD FRONT WILL MOVE THROUGH FRIDAY. LOW PRESSURE WILL MOVE
THROUGH ON SATURDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
IT IS A BREEZY, SUNNY, SEASONABLY COOL AFTERNOON WITH
TEMPERATURES IN THE LOW 40S NORTH TO LOW TO MID 50S DOWNEAST. HIGH
PRESSURE WILL BUILD IN TONIGHT WITH SKIES REMAINING CLEAR. COLD
ADVECTION WILL CONTINUE TONIGHT, AND THE COOL AIRMASS WILL RESULT
IN LOWS IN THE TEENS TO LOW 20S NORTH AND GENERALLY MID 20S
DOWNEAST. THE QUESTION IS IF THE HIGH PRESSURE WILL BUILD IN QUICK
ENOUGH TO ALLOW WINDS TO DECOUPLE AND TEMPS TO REALLY DROP. IT
APPEARS MOST AREAS WILL STRUGGLE TO DECOUPLE, WITH MAINLY THE
NORTH WOODS DECOUPLING LATE IN THE NIGHT SINCE THE HIGH WILL BE
BUILDING IN FROM THE NORTHWEST AND BE CLOSEST TO THERE BY DAWN.
LOOK FOR MOSTLY SUNNY SKIES AND WARMER TEMPS THURSDAY AS THE HIGH
MOVES EAST. A FEW MID LEVEL CLOUDS OVER THE NORTH MAINLY IN THE
MORNING, BUT NOTHING SIGNIFICANT. ALTHOUGH MOST AREAS WILL SEE
WARMER TEMPS, COASTAL DOWNEAST MAY BE A BIT COOLER IN THE
AFTERNOON AS ONSHORE FLOW COOLS THINGS DOWN A BIT.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
MAINLY DRY CONDITIONS ARE EXPECTED ACROSS OUR FCST AREA THURSDAY
NIGHT WITH THE CWA STILL INFLUENCED BY DEPARTING HIGH PRESSURE
SYSTEM. HOWEVER UNSETTLED WEATHER WILL RETURN FRIDAY INTO SATURDAY
AS TWO STORM SYSTEMS TRACK ACROSS THE NORTHEAST. HIGHS DURING THE
SHORT TERM WILL BE SEASONABLY WARM WITH READINGS RANGING FROM THE
UPPER 40S TO THE MID 50S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UNSETTLED CONDITIONS WILL CONTINUE INTO THE EXTENDED FORECAST
PERIOD AS A LARGE CUTOFF LOW IS EXPECTED TO DEVELOP OVER ERN
CANADA AND THE NORTHEAST. TEMPERATURES WILL BE COOLER DURING THIS
PERIOD AS WELL...RESULTING IN THE POTENTIAL OF RAIN/SNOW MIX
DURING THE NIGHTTIME AND MORNING HOURS.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR THROUGH THURSDAY.
SHORT TERM: BORDERLINE MVFR/VFR CONDITIONS FRIDAY MORNING WITH A
CHANCE OF RAIN. THEN VFR FRIDAY AFTERNOON TO SATURDAY MORNING. A
SYSTEM LATE SATURDAY INTO SATURDAY EVENING HAS THE POTENTIAL TO
BRING RAIN/SNOW AND MVFR/IFR CONDITIONS.
&&
.MARINE...
NEAR TERM: CONDITIONS BELOW SMALL CRAFT LEVELS THROUGH THURSDAY.
SHORT TERM: SMALL CRAFT CONDITIONS POSSIBLE THURSDAY NIGHT INTO
FRIDAY MORNING AHEAD OF A WEAK COLD FRONT. &&
.HYDROLOGY...
OVERALL NO MAJOR ISSUES WITH FLOODING YET THAT WE HAVE HEARD...JUST
SOME LOCALIZED MINOR ISSUES.
RIVERS ACROSS CENTRAL AND DOWNEAST AREAS ARE OPENING UP. MUCH OF
THE LOWER PENOBSCOT RIVER IS ACTUALLY ICE FREE. HOWEVER, MOST OF
THE RIVERS ACROSS THE NORTH REMAIN MOSTLY FROZEN, ALTHOUGH THE
ICE IS BEGINNING TO SOFTEN AND SOME NARROW OPENINGS CAN BE SEEN
IN RESPONSE TO RISING WATER LEVELS. ALL GAGES SHOWING RISES WITH
ICE MOVEMENT.
RISES ON THE RIVERS WILL CONTINUE. SIGNIFICANT MOVEMENT OF ICE
AND THE POTENTIAL FOR ICE JAMS STILL EXISTS THROUGH THE END OF THE
WEEK.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...FOISY
SHORT TERM...BERDES
LONG TERM...BERDES
AVIATION...FOISY/BERDES
MARINE...FOISY/BERDES
HYDROLOGY...FOISY
Hazardous weather outlook, Apr 15, 2:39 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
339 PM EDT WED APR 15 2015
MEZ001>006-010-011-015>017-029>032-161945-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
339 PM EDT WED APR 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OVERALL NO MAJOR ISSUES WITH FLOODING YET THAT WE HAVE HEARD...JUST
SOME LOCALIZED MINOR ISSUES.
RIVERS ACROSS CENTRAL AND DOWNEAST AREAS ARE OPENING UP. MUCH OF
THE LOWER PENOBSCOT RIVER IS ACTUALLY ICE FREE. HOWEVER...MOST OF
THE RIVERS ACROSS THE NORTH REMAIN MOSTLY FROZEN...ALTHOUGH THE
ICE IS BEGINNING TO SOFTEN AND SOME NARROW OPENINGS CAN BE SEEN IN
RESPONSE TO RISING WATER LEVELS. ALL GAGES SHOWING RISES WITH ICE
MOVEMENT.
RISES ON THE RIVERS WILL CONTINUE. SIGNIFICANT MOVEMENT OF ICE
AND THE POTENTIAL FOR ICE JAMS STILL EXISTS THROUGH THE END OF THE
WEEK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-161945-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
339 PM EDT WED APR 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Aroostook
- When
- April 15, 4:30 PM EST to April 18, 11:00 AM EST
- Where
- Aroostook County, 1.97 mi W of Madawaska Siding to 0.05 mi ENE of (Car)caribou Arpt
- Cause
- Ice Jam
- Reported by
- Law Enforcement
- Coordinates
- 46.875, -67.971
An ice jam on the Aroostook River between Caribou and Fort Fairfield caused flooding. The flooding closed portions of the Grimes Mill Road and Riverside Avenue.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Colorado, April 15 to 18, 201514 events
- High Surf in Hawaii, April 15 to 16, 201511 events
- Hail and Damaging Winds in Louisiana, April 15, 20152.75 in hail · 10 events
- Flash Flood and Hail in Tennessee, April 15 to 16, 20151.75 in hail · 8 events
- Flash Flooding and Hail in Mississippi, April 15, 20151 in hail · 6 events
- Hail and Damaging Wind in Kansas, April 15, 20151.25 in hail · 6 events
- Hail in Nebraska, April 15 to 18, 20151.25 in hail · 5 events
- Winter Storm in Wyoming, April 15 to 16, 20154 events
- Damaging Winds in South Carolina, April 15, 2015$500 · 50 kt wind · 4 events
- Heavy Snow in Utah, April 15 to 18, 20153 events
- Flooding in Kentucky, April 15 to 26, 2015$3,000 · 3 events
- Hail and Damaging Winds in Tennessee, April 15, 2015$7,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566850.